Main Forums > I Just Tested Poz

Consequences of starting treatment later?

(1/3) > >>

hiv_positive_BG:
Hello, when lab tests confirmed that I've got the HIV, my CD4 cells have already been 178. I know, that it is good to start treatment, when your CD4 cells are 350. In some countries, treatment starts even earlier.

I wanna ask you, what are the consequences of starting treatment later, just because you've understood about the infection later?

I actually understood about the HIV, when my lymph nodes got swollen, my throat was aching and that ache did not pass for some 2 weeks.

Now I take Norvir, Reyataz and Kivexa, and for a month's time, my CD4 cells have raised from 178 to 491.

Yet I wonder - what's the difference between starting therapy earlier and later? Are now my chances for longer life significantly decreased, and why?

My lymph nodes have already started decreasing, but they've not recovered completely yet. Does that mean, that sooner or later I'll get cancer? Or such risk is present as long as my lymph nodes never restore back to normal? How long it is normal for them to get restored, until it's too dangerous for cancer?

I just wonder... what would be different for me, as I've started therapy not on 350 CD4 cells, but on 178... and also my lymph nodes have swollen, mostly on the neck...

Ann:
BG, there's a very good chance that you are actually dealing with a fairly new infection.

From what I've seen over the years, people who have low CD4 numbers who had been infected for years (before diagnosis) take a lot longer - years in some cases - to go from 178 to 491.

A fair amount of people who are fairly newly infected - and newly diagnosed - will have a low initial CD4 count. It's not uncommon, particularly if the person is diagnosed within the first six months to a year following initial infection. 

These people will typically experience a fantastic CD4 rebound when they start meds. Like you did.

An increase from 178 to 491 in only one month of treatment is a fantastic rebound in numbers. And that leads me to believe you haven't been hiv positive all that long.

So the take away message is: Stop worrying. You're on meds now, your numbers are improving at a fantastic rate, and you are going to be ok. Just keep taking your meds and attending your doctor appointments.

Also, stop worrying about cancer in relation to your lymph nodes. Swollen lymph nodes are a perfectly normal reaction to infection in the body. (and another thing that points to this being a newer infection)

The best advice I can give you regarding your lymph nodes is to KEEP YOUR HANDS OFF THEM!!! Touching and feeling them all the time to check whether or not they're still swollen can actually irritate them and keep them swollen. In fact, touching them all the time can actually cause them to swell in the absence of infection. Leave them alone!

Hope that helps. There's really no need for all this anxiety.

By the way, did you ever check out the Bulgarian language hiv information I linked you to in another thread? If you need the link again, let me know.

Ann

hiv_positive_BG:
Ann, thanks a lot for your advices and you calming me down.

I just wonder two more things:
- Will I ever stop sweating at night? That's started, when they've discovered I'm infected and they gave me the pills; it lasts for two months already;

- I've got the Seborrhoeic dermatitis, which, I've read, is typical for 30% of people infected with the HIV. Will that disappear as well? It's making my face look red at some points, and I wash it and put some nourishing creme all the time;

I've understood my initial viral load - it's been 22 500, and after a month of treatment it's fallen to 18 500. I don't know if that's good enough after a whole month of taking pills...

Miss Philicia:
There are prescription medications to treat seborrhoeic dermatitis -- is there a reason that your doctor isn't addressing this?

hiv_positive_BG:
I still haven't told the doctors about it, I'm trying to deal with this by using nourishing cremes and washing my face more often. I manage normalizing the situation for a couple of days, but then dry skin under my eyes, around the nose and above the lips appears again. I just hope it'll get better, but will I have to use seborrhoeic dermatitis drugs all the time while I'm taking Norvir (ritonavir), Reyataz (atazanavir) and Kivexa (abacavir and lamivudine)? Also, I wonder if sweating at night would ever disappear, when could I expect it, or it'll continue all time while I'm taking the HIV therapy?

Navigation

[0] Message Index

[#] Next page

Go to full version